Illinois, 2020

Flash Flooding and Damaging Winds in Illinois, July 9, 2020

July 9, 2020 · NWS ILX · 11 events in 7 counties and zones

A slow-moving isolated thunderstorm dropped 1 to 2 inches of rain in a short amount of time across northeast Champaign County during the late afternoon of July 9th, leading to widespread flash flooding in Rantoul. Meanwhile further west, a line of strong to severe thunderstorms developed along the Mississippi River ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$160,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving isolated thunderstorm dropped 1 to 2 inches of rain in a short amount of time across northeast Champaign County during the late afternoon of July 9th, leading to widespread flash flooding in Rantoul. Meanwhile further west, a line of strong to severe thunderstorms developed along the Mississippi River ahead of an approaching cold front. These storms pushed into the Illinois River Valley, producing scattered wind damage and flash flooding. The line weakened as it tracked further eastward across the I-55 corridor later in the evening: however, one cell produced damaging downburst winds in northern Piatt County around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 1:40 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 240 PM CDT Thu Jul 9 2020

A cold front will track across the state tonight, bringing
scattered thunderstorms. Some of the storms could be severe this
evening with damaging wind gusts and locally heavy rain possible.
Any lingering rain will exit eastern Illinois Friday morning,
leaving most of the day dry. The heat and humidity will be
slightly lower for the next few days.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

Much of the southwest half of the CWA has been weakly capped this
afternoon. The exception is a narrow corridor currently near the
I-57 corridor. Isolated instability showers and storms will
persistover eastern IL the next few hours. Additional isolated
storms possible near/north of I-74 where little capping is evident
based on visible satellite imagery.

The main weather concern is severe convective potential this
evening, as a shortwave and associated weak low and front
currently over east central IA, track east across IL. The
atmosphere ahead of this system will feature ample instability
with MLCAPE up to 2500 J/kg. Deep layer shear while initially
weak, will increase to 25-30 kt with the approach of the upper
wave. This should be sufficient for organized storms/clusters to
track east/southeast out of Iowa and across primarily the northern
half of the CWA this evening. Isolated damaging wind gusts appear
to be the primary threat with hail secondary, mainly early in the
strongest updrafts due to high wet bulb zero heights. Tornado
threat still looks low and based on storm scale/mesoscale effects
to locally increased low level shear. As instability decreases
and storms outrun the better shear, a weakening trend should be
noted towards midnight as storms track into eastern IL.

Behind the front for late tonight and Friday, a period of brisk
(for mid- summer) west/northwest winds will overspread the area as
the gradient briefly tightens ahead of 1015 mb high pressure
building towards MO. Some 25 mph gusts are possible by late
Friday morning and into the afternoon. This "cold air" advection
should limit highs to the upper 80s, though with dewpoints
remaining in the lower 70s conditions will still be humid.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

The next chance for storms is tied to a shortwave dropping
southeast across the area Saturday night. While some convection
could develop Saturday afternoon, highest (chance) pops are
carried for Saturday night. Lingering storms to exit the area
Sunday morning, but the bulk of the day to be dry. Again a decent
surface pressure gradient behind this system for a period of
gustier northwest winds Sunday. 850 mb temps drop into the lower
teens C, should result in seasonable temperatures for Sunday and
Monday.

The main concern for much of the week is a large heat dome
currently building over the southwest and south central U.S. Early
next week a longwave trof developing out west will force this
strong upper ridge east/northeast towards the mid-Mississippi
River Valley. There is still some uncertainty in how far north
this ridge can build, as guidance shows a series of shortwaves
tracking across the upper Midwest and Great Lakes, in a classic
ring of fire pattern. Current guidance suggests this activity will
stay north of the area, resulting in mainly dry but hot and humid
conditions. Widespread low to mid 90s highs expected for Tue-Thu,
with heat indices near heat index criteria (105 F) for Wed/Thu.
Slight to low chance pops primarily over the northern CWA through
the extended, closer to the stronger westerlies over the upper
Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jul 9 2020

Scattered cumulus developing early this afternoon with bases
around 3k ft. These should rise to around 4k ft in a couple hours
and could briefly go broken. Isolated showers/storms will again be
around this afternoon but coverage too low to include in forecast.
A better chance for more widespread storms will be associated
with a front crossing the state tonight. Have timed in a two hour
window where storm chances are best. MVFR conditions will be
common with this activity, though brief IFR/LIFR possible along
with gust/variable winds in the stronger storms. MVFR clouds could
linger for a few hours behind front front, especially at the I-74
sites. South wind around 10 kt will be common through this
evening, then west to northwest behind the front. Gradient
tightens up by late morning so gusts near 20 kt may develop around
18z/Friday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 9, 2:13 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Jul 9 2020

ILZ027>031-036>038-040>045-047>051-053-102015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms could
be severe, containing locally damaging wind gusts to 60 mph and
isolated hail. Locally heavy rain is also possible, and could lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 pm to 11 pm.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ILZ046-052-054>057-061>063-066>068-071>073-102015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. There is a marginal
risk of severe thunderstorms, containing locally damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 9 pm to midnight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

25

In the hours before

Local storm report, Jul 9, 10:47 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW PEORIA            40.76N 89.66W
07/09/2020  M1.04 INCH       PEORIA             IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.83N 89.66W
07/09/2020  M1.03 INCH       SANGAMON           IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       3 W ST. JOSEPH          40.11N 88.10W
07/09/2020  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       1 ESE CANTON            40.56N 90.02W
07/09/2020  M1.43 INCH       FULTON             IL   COCORAHS

            24 HR REPORT

&&

ROBERSON
Local storm report, Jul 9, 10:58 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
07/09/2020  M2.25 INCH       CLAY               IL   CO-OP OBSERVER

            24 HR REPORT. HAIL REPORTED, SIZE NOT OBSERVED.

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
07/09/2020  M1.38 INCH       PEORIA             IL   CO-OP OBSERVER

            24 HR REPORT

&&

ROBERSON
Special weather statement, Jul 9, 2:38 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020

ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.

Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.

This includes Interstate 57 between mile markers 245 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
      4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813

25

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Champaign

When
July 9, 4:15 PM CST to 6:00 PM CST
Where
Champaign County, 1.02 mi W of Rantoul to 1.2 mi SW of Chanute Afb
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.320, -88.169

Numerous roads were covered with water and impassable in Rantoul. Up to 4 feet of water flowed across some roads.

Thunderstorm Wind, Knox

When
July 9, 6:55 PM CST to 7:00 PM CST
Where
Knox County, 2.08 mi E of Altona
Measured
52 kt (60 mph) estimated gust
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.120, -90.130

Strong thunderstorm winds damaged crops just east of Altona.

Thunderstorm Wind, Knox

When
July 9, 7:15 PM CST to 7:20 PM CST
Where
Knox County, Williamsfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.920, -90.020

A power line was blown onto a road in Williamsfield.

Thunderstorm Wind, Fulton

When
July 9, 7:20 PM CST to 7:25 PM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -90.200

A 10-inch diameter tree limb was blown down.

Thunderstorm Wind, Fulton

When
July 9, 7:50 PM CST to 7:55 PM CST
Where
Fulton County, Little America
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.420, -90.030

Strong thunderstorm winds damaged crops and blew trees down southeast of St. David.

Thunderstorm Wind, Peoria

When
July 9, 8:00 PM CST to 8:05 PM CST
Where
Peoria County, 1 mi S of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.855, -89.670

A large tree was blown onto a road.

Thunderstorm Wind, Mason

When
July 9, 8:12 PM CST to 8:17 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.300, -90.070

Several tree limbs were blown down across Havana.

Flash Flood, Mason

When
July 9, 8:16 PM CST to 10:16 PM CST
Where
Mason County, 0.84 mi NNE of Havana to 1.12 mi SSE of Chautauqua Park
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.311, -90.065

Several streets were flooded and barricaded in Havana.

Flash Flood, Tazewell

When
July 9, 8:25 PM CST to 10:25 PM CST
Where
Tazewell County, 1.17 mi WSW of Pekin to 1.22 mi WSW of Pekin
Cause
Heavy Rain
Reported by
Public
Coordinates
40.564, -89.651

Water was flowing across the road near the intersection of Summer Street and Winter Street in Pekin.

Thunderstorm Wind, Piatt

When
July 9, 11:06 PM CST to 11:11 PM CST
Where
Piatt County, 1 mi S of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$60,000
Reported by
Broadcast Media
Coordinates
40.206, -88.500

Downburst winds caused crop damage and snapped tree branches just south of Mansfield.

Thunderstorm Wind, Piatt

When
July 9, 11:08 PM CST to 11:13 PM CST
Where
Piatt County, 2 mi ESE of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.209, -88.465

Power poles and power lines were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896196, 896197, 896198, 896199, 896200, 896201, 896202, 896205, 896206, 896204, 896203.